Thunderstorm Wind, Bremer
- When
- May 28, 3:30 PM CST
- Where
- Bremer County, 2 mi W of Sumner
- Measured
- 56 kt (64 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.850, -92.133
Gustnado
A moist southerly flow was in place over Iowa with temperatures reaching the upper 70s to mid 80s by mid afternoon and dew point temperatures in the low to mid 60s. A weak upper level system dropped southeast across the area, setting off isolated thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A moist southerly flow was in place over Iowa with temperatures reaching the upper 70s to mid 80s by mid afternoon and dew point temperatures in the low to mid 60s. A weak upper level system dropped southeast across the area, setting off isolated thunderstorms. Inflow was weak with 850 Mb wind speeds in the 10 to 20 kt range. As a result, the nature of the thunderstorms was of the pulse variety. Thunderstorms would pop up and last less than 30 minutes. The stronger storms produced brief hail. Most of the hail was near an inch in diameter, with one report of golf ball size hail in Black Hawk County in Waterloo. One gustnado was reported over Bremer County with one of the stronger storms. It touched down in open country and did not actually do any damage. The storms produced three inches of rain in an hour or two over Winnebago County along the Minnesota border. The rain filled ditches and fields. The water stopped just short of flooding the smaller roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 28, 1:35 PM CST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 235 PM CDT TUE MAY 28 2002 WEAK LOW-LEVEL FEATURES AND LACK OF STRONG WINDS ALOFT WILL MAKE COVERAGE AND LOCATION OF CONVECTION A CHALLENGE NEXT COUPLE OF DAYS. CURRENTLY...STORMS FORMING IN NORTH CENTRAL IA AHEAD OF MID-LEVEL CONVECTIVE VORT CENTER AND ALONG NORTH POTION OF A WEAK BOUNDRY WHICH EXTENDS SE. THESE MAY TEND TO DVLP SWWD A BIT...BUT IN GENERAL SHOULD MOVE OFF TO THE E THIS EVENING. SHORT WAVE FROM THE DAKS AND ASSOCIATED SFC TROUGH INTO CENTRAL NEBR MAY ALSO INITIATE SCT THUNDERSTORMS LATER THIS AFTERNOON. MOST SHOULD DIE OFF THIS EVENING DUE TO WEAK LLJ AND LACK OF THETA-E ADVECTION LEAVING ANOTHER WEAK BOUNDARY TO EXTEND FROM WRN INTO NRN IA BY MIDDAY WED. MDT INSTABILITY IS EXPECTED AHEAD OF THIS BOUNDARY WED...BUT WINDS WILL BE EVEN WEAKER THAN TODAY...BUT ENOUGH TO KEEP A LOW POP. COULD BE A BREAK IN THE ACTION WED EVENING BEFORE ACTION RE-FOCUSES BACK N AS MORE WELL DEFINED TROF SLIDES SE THROUGH FORECAST AREA ON THU. CONVERGENCE IS WEAK AGAIN WITH THIS FEATURE AND DO NOT EXPECT CONVECTION TO BE WIDESPREAD...OR LINGER TOO LONG INTO THU. ALTHOUGH SINKING NWLY FLOW FAVORS A WARMUP...NGM MOS MAY BE A BIT TOO HIGH. BOUNDARY DOES NOT GO VERY FAR S...AND HI BASED WARM ADVECTION CONVECTION COULD BE BACK INTO THE PICTURE FRIDAY NIGHT. AFTER THAT...THROUGH EXTENDED...E/W BOUNDARY FAVORS MAINLY NIGHT AND EARLY MORNING STORMS WITH A BREAK POSSIBLE DURING THE DAYTIME HOURS. .DSM...NONE JUNGBLUTH
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1255 PM CDT TUE MAY 28 2002
.AN UPPER LEVEL DISTURBANCE WAS LOCATED IN NORTH CENTRAL IOWA...AND
HAS AIDED THE DEVELOPMENT OF THUNDERSTORMS ALONG AN AXIS FROM
WINNEBAGO COUNTY INTO WEBSTER COUNTY. A WARM FRONTAL BOUNDARY
EXTENDED FROM NORTH CENTRAL INTO EAST CENTRAL IOWA...WHICH WILL
FOCUS ADDITIONAL DEVELOPMENT THIS AFTERNOON AND EARLY EVENING.
THESE FACTORS ARE COMBINING TO FORM SOME CONCERN FOR BRIEF TORNADO
DEVELOPMENT WITH THESE STORMS...AS WELL AS ISOLATED LARGE HAIL. THE
SLOW MOVEMENT OF THE STORMS MAY LEAD TO HEAVY RAIN IN LOCAL AREAS.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-291100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-
CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-
PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...ATLANTIC...BOONE...
CARROLL...CENTERVILLE...CHARITON...CRESTON...DENISON...DES MOINES...
ESTHERVILLE...FORT DODGE...GRINNELL...INDIANOLA...IOWA FALLS...
KNOXVILLE...LAMONI...MARSHALLTOWN...MASON CITY...NEWTON...
OSKALOOSA...OTTUMWA...PELLA...PERRY...WATERLOO...
WAVERLY AND WEBSTER CITY
528 AM CDT TUE MAY 28 2002
THREAT PROBABILITY EVENT TIMING
------ ----------- ------------
THUNDERSTORMS
TORNADO LOW THIS AFTERNOON
DAMAGING WINDS (58+ MPH) LOW THIS AFTERNOON
AND EVENING
LARGE HAIL (3/4+) LOW THIS AFTERNOON
AND EVENING
FLASH FLOODING LOW THIS AFTERNOON
AND EVENING
* SPOTTER ACTIVATION OUTLOOK
TODAY... LOW.
TONIGHT... LOW.
WEDNESDAY... LOW.
KULA
-------------------------------------------------------------------
FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).The national radar mosaic for the moment the first event began.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Gustnado
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292668, 5292669, 5292670, 5292671, 5292672, 5292673.